Fatigue, Muscle Spasms…Vitamin B12 Deficiency

It was happening more frequently. Involuntary twitching and locking up of my fingers and toes on the left side of my body. The worst episode was when I was on the floor putting the skirt around my Christmas tree this past November. The middle toe on my left foot curled and stayed that way. It was just a few seconds but it was scary to me. I could be taking a bath, holding a bottle of water, working on the computer, shopping for groceries and other similar tasks and the middle finger on my left hand would twitch and lock up briefly. It would even happen during restful times.

These incidents are frightening because, instinctively, you know it has to do with the nervous system. You just know that something is wrong and it’s not good. Equally as bad as the twitching is the weakness. The genuine “I-am-having-to-make-myself-do-a-task” issues were a daily occurrence. At times, I just literally didn’t feel like getting up to put on socks when my feet were cold. It sounds so silly but it took an honest to goodness sheer will to make myself force myself to do it. 

Nowadays, unless it’s an emergency situation, something that can’t be figured out or something that is not DIY treatable, I try to figure out what is wrong with myself on my own. Looking into symptoms over the last few years, I’ve been able to diagnose and treat myself for varying conditions from a pinched nerve to plantar fasciitis. Since I am the type of patient who prefers conservative treatment with no medication, most doctors really aren’t too willing to do what I’d prefer so it’s best all the way around if I can figure out what is going on. 

This latest bout of things had me worried. I thought the weakness was my anemia worsening, as I’ve been anemic for 13 years or so. That’s how I felt. The face plant on the couch and constant weakness. Through looking up various symptoms, I finally figured it out.  I have acid reflux/heartburn when I lay down every night. I take 1-2 (sometimes more if I treated myself to pizza or something spicy) antacid tablets per day. This, used long term as I have, can inhibit B12 absorption resulting in a Vitamin B12 deficiency.  

Let’s look at the symptoms of the lack of B12 and I’ll check off the ones I experienced:

  • Pale or jaundiced skin – ✓
  • Weakness and fatigue – ✓
  • Sensations of pins and needles – X
  • Changes to mobility – ✓
  • Glossitis and mouth ulcers – ✓ 
  • Breathlessness and dizziness – ✓
  • Disturbed vision – ✓
  • Mood changes – ✓
  • High temperature – X

There was no doubt when I looked at that list that I could see exactly what was wrong with me. The next thing I did was look into Vitamin B12 supplements that were readily available. From researching, I chose the methylcobalamin over the cyanocobalamin because of absorption.  It’s also a trace of cyanide released in our bodies when  our body converts the cyanocobalamin to the methylcobalamin. When I arrived at the store, the methylcobalamin was pricier and there were less options to choose from. I decided to go with the sublingual 1000 mcg from Nature’s Bounty. It was available at my local Walmart store as well as on their website though it’s much easier to order the correct one online and pick it up when you go into the store. There are so many and the writing on the bottles can be tiny and difficult to read.  It’s less $7.00 per bottle. You can get yours here Nature’s Bounty Vitamin B12

Today marks only a week that I’ve been taking the B12. I can’t imagine after From my research, I should continue to see improvements so I can’t wait until I’ve been taking it a month. I feel so much better! Yesterday, I wanted to totally rearrange my office including desk drawers and such. Last week, it would have been a thought that was quickly dismissed. I am still not 100% but I feel better in every single way. I haven’t had any twitching or spasms in 3 days, either. That, in and of itself, is a blessing!

Since I’ve already had success with this treatment for those symptoms, I wanted to share it for others of you who may be experiencing the same thing. I’m just an average person with no professional background in any of this but I wanted to share my personal story. You’ll need to do your own research to be sure that this vitamin won’t effect any other medication(s) you are prescribed. If you aren’t sure, please ask your pharmacist or doctor. Please let me know if you decide this is right for you and if you try it.  Be sure to be patient as it will take at least a week to really notice a difference and I’ve read that a month of use will really see significant changes.  Being weak and unmotivated can lead to depression, weight gain and laziness. None of us have time for that 🙂

xoxo

Rhonda

Please note, the links I use on this site are affiliate links. I am not paid to suggest any of these and I don’t recommend any item unless I truly believe in the product. So, if it’s here, I’m not only a fan but it’s something I use personally. Money isn’t that important to me – honesty and truly helping others IS the important stuff in life. 🙂

Leave a Reply

Your email address will not be published. Required fields are marked *